Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS State College, PA

August 3, 2014Blair County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 3, 2014, 4:02 PM EDT for Blair County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 4:02 PM EDT (20:02 UTC)
Expired
Aug 3, 2014, 4:30 PM EDT
In force
28 min
Issued by
NWS State College, PA

County Blair County, PA

The radar

The State College radar (KCCX), 64 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WWUS81 KCTP 032002
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN AUG 3 2014
 
PAZ025-032030-
BLAIR PA-
402 PM EDT SUN AUG 3 2014

...SPECIAL WEATHER STATEMENT...

AT 400 PM EDT...DOPPLER RADAR INDICATED A SHOWER WITH VERY HEAVY 
RAIN NEAR HOLLIDAYSBURG. THIS SHOWER WAS NEARLY STATIONARY. 35 TO 40 
MPH WIND GUSTS AND PEA SIZE HAIL ARE ALSO POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
HOLLIDAYSBURG...LAKEMONT...DUNCANSVILLE...ROYER AND CANOE CREEK STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY LEAD TO
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4037 7842 4045 7842 4052 7823 4033 7824
TIME...MOT...LOC 2000Z 271DEG 4KT 4041 7836 

$$

DANGELO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:45 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 3, 3:45 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT SUN AUG 3 2014

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE AREA THROUGH
TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY
HEAVY RAIN...WILL LIFT NORTHWARD INTO NEW YORK STATE BY LATE
TONIGHT. THE TROUGH WILL WEAKEN SLOWLY BEGINNING ON MONDAY WITH
TEMPERATURES WARMING CLOSER TO AVERAGE AND A GENERAL DECREASE IN
RAINFALL CHANCES. A COLD FRONT WILL MOVE SOUTH OF THE KEYSTONE
STATE BY THURSDAY. HIGH PRESSURE WILL BUILD ACROSS THE GREAT
LAKES FOR THE LATER PART OF THE WEEK...RESULTING IN DRIER AND
COOLER WEATHER FOR THE PERIOD THURSDAY INTO NEXT SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LOCAL SLOW MOVING HEAVY RAINERS HAVE BEEN THE MAIN FOCUS THIS
AFTERNOON WITH AREAS OF FLASH FLOODING OVER THE CENTRAL MOUNTAINS
AND SLOW MOVING LINES AND CLUSTERS OF SHOWERS AND THUNDERSTORMS
ROTATING AROUND A BROAD UPPER LOW CIRCULATION CENTERED OVER THE
WEST CENTRAL MOUNTAINS. COMPLICATING THE EVOLUTION THIS AFTERNOON
HAS BEEN ENTRAINMENT OF DRY AIR INTO THE LOW CENTER AND SUBSIDENCE
AROUND THE LOW CENTER WHICH HAS PRODUCED A LARGE AREA OF CLEARING
FROM SOUTHWEST PA INTO THE LAUREL HIGHLANDS AND SOUTHERN PORTIONS
OF THE WEST CENTRAL MOUNTAINS. FARTHER NORTH AND EAST...DEEP LAYER
MOISTURE AND INSTABILITY IS SUFFICIENT TO MAINTAIN WIDESPREAD
SHOWERS WITH LOCAL DOWNPOURS...ESP NORTH OF I80...BUT LATEST
TRENDS SHOW DRY AIR ENTRAINMENT DISSIPATING THE SHOWERS FROM
LYCOMING VALLEY NORTHWARD AS WELL. FARTHER SOUTH...VERY SLOW
MOVING LINE WITH HEAVY DOWNPOURS PERSISTS OVER THE SOUTH CENTRAL
MOUNTAINS AND EXTENDS INTO CUMBERLAND AND PERRY COUNTIES. SO A
RATHER COMPLICATED PICTURE AT MID AFTERNOON...AND WITH SURFACE
HEATING UNDER THE UPPER LOW CENTER ITSELF AND ACTIVE CONVECTION
JUST TO THE NORTH BUILDING SOUTHWARD...IT'S DIFFICULT TO JUSTIFY
DROPPING MY LAUREL HIGHLAND COUNTIES FROM FLASH FLOOD WATCH AT
THIS TIME...ALTHOUGH PBZ AND I DID DISCUSS IT. CONSENSUS WAS TO
KEEP FFA UP AND WATCH FOR THE NEXT FEW HOURS.

UPPER TROF AXIS SWINGS TO THE EAST LATE TONIGHT...SIGNALING THE
END OF THE EVENING HEAVY RAIN THREAT. DRIER NW FLOW DEVELOPS OVER
NIGHT...BUT EVEN SO EXPECT LOW CLOUDS AND FOG TO DEVELOP IN MANY
AREAS. TEMPERATURES AND DEWPOINTS WILL DROP OFF TO MORE
COMFORTABLE LEVELS BY MORNING. &&

.SHORT TERM /6 AM MONDAY THROUGH 6 AM MONDAY/...
DRIER WSW FLOW ALOFT REPLACES THE UPPER LOW ON MONDAY...WITH A
MUCH MORE PLEASANT DAY IN STORE...AND PW<1 INCH ADVECTING INTO
WESTERN AND NORTHERN HALF OF PA BETWEEN 18ZMON AND 00ZTUE.

&&

.SHORT TERM /6 AM MONDAY THROUGH 6 AM MONDAY/...
DID EDGE TEMPS UP A DEGREE OR SO ON MONDAY...AS A DRIER
AIRMASS BUILDS IN FROM THE NW. MUCH LOWER PW VALUES WORK
INTO THE AREA...ESPECIALLY ACROSS THE NW.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
SOME MODELS LIKE THE NAM SHOW A VORT MAX MOVING JUST
TO THE SOUTH OF THE AREA ON TUE. THUS THERE COULD BE
A FEW SHOWERS AND STORMS ACROSS THE FAR SOUTH. A COLD
FRONT DROPPING SE WILL BRING A CHANCE OF SHOWERS AND
STORMS TO THE AREA LATE TUESDAY INTO WED. MADE SOME
MINOR CHANGES TO POPS. DID UP TEMPS SOME FOR TUE AND
TUE NIGHT.

BEEN WORKING ON SOME OF THE LONGER TERM GRIDS EARLY ON.
WENT WITH A DRY FCST AFTER WED.

WHILE THERE COULD BE A SHOWER ACROSS THE FAR NE ON THU...THE
CHC IS LOW.

12Z GFS NOW SHOWS SOME RISK OF MOISTURE ACROSS SW PA...GIVEN
A SPLIT IN THE UPPER LVL FLOW...BUT THERE HAS BEEN A LOT OF
SPREAD IN BETWEEN MODELS AND MODEL RUNS...SO WILL KEEP FCST
DRY FOR NOW.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
TROUGH PERSISTS OVER THE REGION...WITH GENERALLY MVFR CONDITIONS
ACROSS CENTRAL PA. SCT-NMRS SHOWERS WITH A FEW TSTMS POSS
AREAWIDE WITH LOCAL RESTRICTIONS...BUT OTHERWISE CONDITIONS SHOULD
WITH VFR ACROSS SOUTHWESTERN AIRFIELDS AS DRIER AIR WORKS
NORTHEASTWARD. STILL...SCT CONVECTION LINGERS INTO THE EVENING
HOURS...FOLLOWED BY ANOTHER DROP TO GENERALLY MVFR CONDITIONS
OVERNIGHT IN FOG/LOWER CIGS.

OUTLOOK...
MON...POSSIBLE AM FOG AREAS MVFR/IFR. OTHERWISE MAINLY VFR.
TUE...SCATTERED SHRA/TSRA WITH APPROACHING COLD FRONT.
WED...SCATTERED SHRA/TSRA.
THU-FRI...MAINLY VFR. PATCHY FOG POSSIBLE EARLY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR PAZ004>006-
010>012-017>019-024>028-033>037-041-045-046-049>052-056-063.

&&

SYNOPSIS...ROSS/MARTIN
NEAR TERM...DEVOIR
SHORT TERM...ROSS/MARTIN
LONG TERM...ROSS/MARTIN
AVIATION...DEVOIR/MARTIN/RXR
Hazardous weather outlook, Aug 3, 10:33 AM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1033 AM EDT SUN AUG 3 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>052-056-
063-041445-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-PERRY-CUMBERLAND-
1033 AM EDT SUN AUG 3 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ042-053-057>059-064>066-041445-
SULLIVAN-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-YORK-LANCASTER-
1033 AM EDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS WITH HEAVY DOWNPOURS ARE LIKELY THIS AFTERNOON
AND THIS EVENING. LOCAL PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF POOR DRAINAGE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Local storm report, Aug 3, 12:56 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     FLASH FLOOD      2 E STATE COLLEGE       40.79N  77.82W
08/03/2014                   CENTRE             PA   SOCIAL MEDIA

            FLOODING ALONG RT. 26 EAST OF STATE COLLEGE

&&

EVENT NUMBER CTP1400293

COLBERT
Special weather statement, Aug 3, 4:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN AUG 3 2014

PAZ025-032030-
BLAIR PA-
402 PM EDT SUN AUG 3 2014

...SPECIAL WEATHER STATEMENT...

AT 400 PM EDT...DOPPLER RADAR INDICATED A SHOWER WITH VERY HEAVY
RAIN NEAR HOLLIDAYSBURG. THIS SHOWER WAS NEARLY STATIONARY. 35 TO 40
MPH WIND GUSTS AND PEA SIZE HAIL ARE ALSO POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
HOLLIDAYSBURG...LAKEMONT...DUNCANSVILLE...ROYER AND CANOE CREEK STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY LEAD TO
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4037 7842 4045 7842 4052 7823 4033 7824
TIME...MOT...LOC 2000Z 271DEG 4KT 4041 7836

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:01 PM EDTFlash Flood WarningCTPElk, McKean3 hr
Aug 2, 9:07 PM EDTAreal Flood AdvisoryCTPCameron, Elk, McKean113 min
Aug 3, 9:49 AM EDTSpecial Weather StatementCTPCentre56 min
Aug 3, 9:52 AM EDTSpecial Weather StatementCTPHuntingdon, Mifflin53 min
Aug 3, 10:02 AM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Aug 3, 10:32 AM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 19 more9 hr
Aug 3, 10:52 AM EDTAreal Flood AdvisoryCTPElk, McKean3 hr
Aug 3, 12:14 PM EDTFlash Flood WarningCTPCentre3 hr
Aug 3, 12:20 PM EDTFlash Flood WarningCTPElk, McKean3 hr
Aug 3, 12:30 PM EDTAreal Flood AdvisoryCTPFranklin, Fulton, Huntingdon, Juniata, Mifflin, Perry3 hr
Aug 3, 1:55 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Perry3 hr
Aug 3, 4:22 PM EDTSpecial Weather StatementCTPYork23 min
Aug 3, 4:37 PM EDTSpecial Weather StatementCTPBlair23 min
Aug 3, 4:46 PM EDTSpecial Weather StatementCTPAdams59 min
Aug 3, 4:48 PM EDTSpecial Weather StatementCTPYork27 min
Aug 3, 5:05 PM EDTSpecial Weather StatementCTPClinton55 min
Aug 3, 5:13 PM EDTSpecial Weather StatementCTPHuntingdon47 min
Aug 3, 5:40 PM EDTSpecial Weather StatementCTPCentre65 min
Aug 3, 5:44 PM EDTSpecial Weather StatementCTPLancaster31 min
Aug 3, 5:45 PM EDTSpecial Weather StatementCTPSullivan60 min
Aug 3, 5:53 PM EDTSpecial Weather StatementCTPFranklin22 min
Aug 3, 6:11 PM EDTSpecial Weather StatementCTPHuntingdon49 min
Aug 3, 6:22 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin3 hr
Aug 3, 7:14 PM EDTSpecial Weather StatementCTPAdams46 min

Nearby

Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.